Flood, Oak Creek and Sycamore Canyons
- When
- December 28, 8:00 PM MST
- Where
- Oak Creek and Sycamore Canyons forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.220, -112.162 (the zone’s center; the record gives no point)
A strong Pacific storm system moved across Arizona December 28th and 29th with heavy rainfall. The governor of Arizona declared a state of emergency for Coconino and Yavapai Counties which provided $200,000 aid for relief efforts.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A strong Pacific storm system moved across Arizona December 28th and 29th with heavy rainfall. The governor of Arizona declared a state of emergency for Coconino and Yavapai Counties which provided $200,000 aid for relief efforts. The heavy rain and melting snow resulted in excessive runoff in many areas from Williams to Flagstaff to Winslow and south to Prescott and Black Canyon City. High water, mudslides, and rock slides resulted in numerous road closures and evacuations in the area. Many creeks experienced significant rises. Oak Creak near Sedona exceeded bank full for a few hours when it rose 14 feet on the 29th and the Little Colorado River reached bankfull near Winslow. Some storm total rainfall amounts were: Flagstaff 3.83 inches, Crown King 4.73 inches, Sedona 4.06 inches, Winslow 0.54 inches, Payson 2.88 inches. Flagstaff received it's second largest calendar day precipitation on record. Seventy people were evacuated in southwest Flagstaff when water over-topped an earthen flood control dam. A dozen neighborhoods (about 300 people) along Oak Creek were evacuated in the Sedona area and two neighborhoods down stream. A 14 mile section of Highway 89 between Flagstaff and Sedona was closed because of rock slides. High water on the Verde River forced evacuations in Cornville andBridgeport. Four RVs were lost in Oak Creek at the Page Springs RV park while 23 vehicles were removed before the water rose too high. About 100 people were evacuated in Black Canyon City in two different mobile-home parks. Portions of Navajo Route 71 and Old Navajo Route 2 were closed northeast of Winslow when the Little Colorado River overflowed the banks. Six families were evacuated near Bird Springs on the Navajo Reservation. All thirty-one low water crossings and seven other streets were closed in Prescott due to flooding. Two passengers were rescued from a stranded vehicle in Prescott.Preliminary counts indicate that as many as 150 homes may have sustained damages up to approximately one million dollars. Roads and bridges sustained an additional one million dollars damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 28, 2:20 PM MST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF 220 PM MST TUE DEC 28 2004 .SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN AND SNOW TO MUCH OF ARIZONA STARTING TONIGHT...AND LASTING THROUGH WEDNESDAY NIGHT. ALONG WITH THE RAIN AND SNOW...EXPECT STRONG SOUTHWEST WINDS TODAY AND WEDNESDAY...MAINLY EAST OF FLAGSTAFF. DRIER WEATHER IS EXPECTED THURSDAY AND FRIDAY. ANOTHER WEATHER SYSTEM IS EXPECTED FOR THE WEEKEND...WITH RAIN AND SNOW RETURNING TO THE NORTHLAND INTO NEXT WEEK. && .DISCUSSION...AFTERNOON UPDATE...ALL THOUGHTS BELOW FROM THIS MORNING ARE STILL VALID. 18Z UPDATES MORE OR LESS THE SAME AND THE GRID/ZFP UPDATE FROM EARLIER WILL CHANGE VERY LITTLE. WE ISSUED A WIND ADVISORY AND ADJUSTED THE WSW...FFA WILL STILL BE GOOD. VERY COMPLICATED SCENARIO UNFOLDING FOR TONIGHT THROUGH WEDNESDAY NIGHT. A CLOSED LOW OFF THE CALIFORNIA COAST WILL OPEN UP TONIGHT AS A KICKER DIVES SOUTH FROM THE GULF OF ALASKA. ONCE THE LOW OPENS UP...IT WILL EJECT VERY QUICKLY TO THE NORTHEAST AND FILL. PLUME OF DEEP MOISTURE ASSOCIATED WITH THIS LOW WILL MOVE THROUGH ARIZONA AND WILL START TO FALL APART AS IT MOVES EAST. THE BIG QUESTION IS...HOW COLD WILL THIS SYSTEM BE AS IT MOVES THROUGH THE STATE. CURRENT MODEL RUNS SHOW LOTS OF WARM AIR ADVECTION AHEAD OF THE WEAKENING FRONT...AND IR SATELLITE SHOWING SUB-TROPICAL MOISTURE MOVING UP THE GULF OF CALIFORNIA AND INTO SOUTH-CENTRAL ARIZONA AHEAD OF THE FRONT. THESE FACTORS USUALLY DO NOT SUPPORT VERY LOW SNOW LEVELS. IN FACT...THE GFS RAISES OUR 700 MB TEMPERATURE TO ZERO WEDNESDAY MORNING. THE ETA MODELS IS COLDER...AND ALSO INITIALIZED COLDER NEAR SAN DIEGO. A COMPROMISE BETWEEN THE TWO IS PROBABLY BEST. OTHER FACTORS THAT COULD LOWER SNOW LEVELS INCLUDE STRONG DYNAMICS...THIS IS NOT SUPPORTED BY A DECAYING SYSTEM. STRONG SURFACE TO 700 MB FRONTOGENETICAL FORCING COULD ALSO CONTRIBUTE TO LOWER SNOW LEVELS...BUT AGAIN...THIS IS NOT SUPPORTED BY A DECAYING SYSTEM. THERE IS A NICE VORT MAX THAT TRAILS THE INITIAL PLUME AND MOVES THROUGH CENTRAL ARIZONA LATE WEDNESDAY INTO WEDNESDAY NIGHT. THIS IS ALSO WHEN THE COLDER AIR ALOFT ARRIVES...AND WILL LIKELY BE WHEN THE MOST SNOWFALL OCCURS. THE MOST LIKELY SCENARIO TONIGHT IS THAT SNOW LEVELS WILL FALL INITIALLY WHEN THE PRECIPITATION STARTS DUE TO WET BULBING...BUT WILL THEN RISE TO 8000 FEET OR MORE AS THE WARM ADVECTION DEVELOPS AND MIXES DOWN IN STRONG SOUTHWEST FLOW. THEN AS THE COLDER AIR ARRIVES LATE WEDNESDAY...SNOW LEVELS WILL AGAIN FALL BACK DOWN TO AROUND 6000 FEET. PETERSON. && .FGZ WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 10 PM MST TONIGHT UNTIL 8 PM MST WEDNESDAY NIGHT ABOVE 6500 FEET AZ ZONES 4 AND 6. WINTER STORM WARNING FROM 10 PM MST TONIGHT UNTIL 8 PM MST WEDNESDAY ABOVE 7000 FEET AZ ZONE 15. WINTER STORM WARNING FROM 6 AM MST TONIGHT UNTIL 10 PM MST WEDNESDAY ABOVE 7000 FEET AZ ZONE 16. WIND ADVISORY FROM 8 AM MST WEDNESDAY UNTIL 6 PM MST WEDNESDAY AZ ZONES 12...13...14...17...40. FLASH FLOOD WATCH FROM 8 PM MST TONIGHT UNTIL 8 PM MST WEDNESDAY NIGHT AZ ZONES 8...18...37...38. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 700 AM MST TUE DEC 28 2004 AZZ004>018-037>040-291400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 700 AM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A STRONG AND MOIST PACIFIC STORM SYSTEM WILL APPROACH ARIZONA TODAY AND TONIGHT BRINGING WIDESPREAD HEAVY RAIN AND SNOW...ALONG WITH STRONG SOUTHWEST WINDS. A WINTER STORM WARNING AND A FLASH FLOOD WATCH HAVE BEEN ISSUED. SEE PHXWSWFGZ AND PHXFFAFGZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG AND MOIST PACIFIC STORM SYSTEM WILL REMAIN OVER ARIZONA ON WEDNESDAY BRINGING HEAVY RAIN AND SNOW...ALONG WITH STRONG SOUTHWEST WINDS. SEE PHXWSWFGZ AND PHXFFAFGZ FOR DETAILS.
The national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432385, 5432386, 5432387, 5432388, 5432389, 5432390, 5432391, 5432392, 5432704.